Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 261, NWS Paducah, KY

July 28, 2003Todd County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jul 28, 2003, 5:54 PM CDT for Todd County, Kentucky. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2003, 5:54 PM CDT (22:54 UTC)
Expired
Jul 28, 2003, 6:30 PM CDT
In force
36 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Todd County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1388 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

360 
WUUS53 KPAH 282254
SVRPAH
KYC219-282330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
554 PM CDT MON JUL 28 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TODD COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 630 PM CDT

* AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF ELKTON...MOVING SOUTHEAST AT 25
  MPH.

* LOCATIONS IMPACTED INCLUDE ALLEGRE...GUTHRIE AND TRENTON

LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WITH THIS STORM. TAKE
COVER IN A SUBSTANTIAL SHELTER.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE LARGE DAMAGING HAIL...DESTRUCTIVE WINDS...
DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3699 8729 3666 8734 3665 8708 3689 8707

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:10 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 28, 3:10 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CDT MON JUL 28 2003

MAIN PROBLEMS FOR THIS FORECAST INVOLVE FROPA AND POTENTIAL
CONVECTION TONIGHT AND EARLY TOMORROW...AND CHANCES OF CONVECTION
FROM MIDWEEK THROUGH THE WEEKEND.

DESPITE A RATHER ENERGETIC AIRMASS ACROSS SOUTHEAST MISSOURI AND
WESTERN KENTUCKY THIS AFTERNOON...CONVECTION HAS NOT FIRED.
SCATTERED STORMS DEVELOPED ACROSS SOUTHERN TODD COUNTY EARLIER THIS
AFTERNOON...BUT THEY HAVE SINCE MOVED INTO TENNESSEE.  A FEW
SPRINKLES HAVE BEEN NOTED ACROSS SOUTHERN ILLINOIS AND SOUTHWEST
INDIANA WITH THE MID LEVEL MOISTURE STREAMING ACROSS THOSE AREAS.
THE VERY WEAK FRONT IS STILL LOCATED JUST NORTH OF THE AREA...AND
WINDS ACROSS MUCH OF THE AREA HAVE BECOME CALM OR LIGHT FROM THE
SOUTH OR SOUTHWEST.

WITHOUT ANY NOTICEABLE BOUNDARIES AND RELATIVELY WEAK CUMULUS FIELD
ACROSS THE SOUTHERN PARTS OF THE AREA...WILL LOWER POPS TO 20 TO 30
PERCENT IN THE SOUTH FOR CONVECTION THIS EVENING.  WITH THE MID AND
UPPER LEVEL MOISTURE PLUME SLIDING SOUTHEAST THROUGH THE REGION WILL
GO WITH MOSTLY CLOUDY SKY ALL ZONES TONIGHT.

FOR TOMORROW...WILL LEAVE THE LOW CHANCE POPS IN THE SOUTHWEST IN
THE MORNING...JUST IN CASE THE FRONT LINGERS AND IS CAPABLE OF
SUPPORTING CONVECTION.  OTHERWISE WILL SHOW DECENT CLEARING IN THE
NORTH FOR TOMORROW...WITH PARTLY CLOUDY IN THE SOUTH.

THE MODELS ARE TRENDING SLOWER WITH THE MID/UPPER LEVEL TROUGH IN
THE NORTHERN PLAINS FOR THE MID TO LATE WEEK.  THE MAIN EFFECT ON
OUR AREA WILL BE A SLOWER RETURN OF MOISTURE NORTH OF THE OLD
SURFACE BOUNDARY.  THEREFORE...WILL REMOVE THE CHANCES OF CONVECTION
FROM  THE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT PERIODS.

WITH THE REGION IN BROAD CYCLONIC FLOW FROM THURSDAY THROUGH
SUNDAY...CAN NOT RULE OUT CONVECTION THROUGHOUT THE PERIOD.
HOWEVER...THE NORMALLY WET GFS HAS TROUBLE PRODUCING ANY QPF OVER
THE AREA.  WILL GO WITH 20 TO 30 POPS THROUGH THE PERIOD AND NOT TRY
TO TIME ANY FEATURES IN THE FLOW.  THE MEDIUM RANGE MODELS DO
CONTINUE TO PUSH THE MAIN TROUGH LINE EAST OF THE AREA BY SUNDAY
NIGHT...SO A DRY SPELL FOR SUNDAY NIGHT THROUGH MONDAY LOOKS
REASONABLE.

AS FOR SHORT TERM TEMPERATURE GUIDANCE...GENERALLY STAYED CLOSE TO
THE MAV THROUGH WEDNESDAY NIGHT.  THIS RESULTED IN ONLY MINOR
CHANGES TO THE EXISTING FORECAST.

.PAH...NONE.

DRS
Hazardous weather outlook, Jul 28, 4:10 AM CDT, 13 hours 44 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-291000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
410 AM CDT MON JUL 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY...AND WILL BE POSSIBLE
TONIGHT AS WELL...AS A COLD FRONT GRADUALLY MOVES SOUTH ACROSS THE
FOUR STATE AREA. LOCALLY HEAVY RAIN IS POSSIBLE WITH THE STRONGER
STORMS. ISOLATED STRONG WIND GUSTS AND SMALL HAIL MAY ALSO
ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS TUESDAY MORNING OVER WEST
KENTUCKY AND SOUTHEAST MISSOURI. FOR THE REMAINDER OF THE
WEEK...THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER
AUTHORITIES SHOULD MONITOR FOR POTENTIAL HEAVY RAINFALL WITH
THUNDERSTORMS THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 28, 4:32 PM CDT, 1 hour 22 minutes before
ILZ090-094-KYZ005-007-008-282132-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
432 PM CDT MON JUL 28 2003

...HAIL UP TO DIME SIZE POSSIBLE...

AT 425 PM CDT...DOPPLER RADAR INDICATED A VERY STRONG THUNDERSTORM
JUST EAST OF PADUCAH KENTUCKY. MOVEMENT WAS EAST AT 20 MPH. THROUGH
515 PM...THIS STORM WILL PROGRESS EAST INTO SOUTHERN MASSAC AND
POPE COUNTIES IN SOUTHERN ILLINOIS AND LIVINGSTON COUNTY IN WESTERN
KENTUCKY. SOME COMMUNITIES IN THE PATH OF THIS STORM INCLUDE
LEDBETTER...NEW LIBERTY...AND SMITHLAND. THIS STORM WILL PRODUCE
HAIL UP TO DIME SIZE...LOCALLY HEAVY RAIN...AND WIND GUSTS OF 30 TO
40 MPH.

PRESLEY
Local storm report, Jul 28, 4:45 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
445 PM CDT MON JUL 28 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    PADUCAH                   KY   0.88 INCH HAIL
07/28/03   MCCRACKEN                      NICKEL SIZED HAIL
                                          REPORTED IN REIDLAND BY
                                          OFF DUTY NWS EMPLOYEE
Local storm report, Jul 28, 4:52 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
452 PM CDT MON JUL 28 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    PADUCAH                   KY   WIND DAMAGE
07/28/03   MCCRACKEN                      BUILDING COLLAPSED AT
                                          10TH AND MADISON. ROOF
                                          BLOWN OFF AND BUILDING
                                          DEBRIS DAMAGED NEARBY CAR
                                          AT 7TH AND KENTUCKY. FOP
                                          MONUMENT DESTROYED AT
                                          COURTHOUSE LAWN. REPORTED
                                          BY DES DIRECTOR.
Local storm report, Jul 28, 4:55 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
455 PM CDT MON JUL 28 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0453 PM    PADUCAH                   KY   0.75 INCH HAIL
07/28/03   MCCRACKEN                      DIME SIZED HAIL REPORTED
                                          NEAR MILE MARKER 14 ON
                                          INTERSTATE 24 IN REIDLAND
                                          AREA BY OFF DUTY NWS
                                          EMPLOYEE.
Local storm report, Jul 28, 4:58 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
458 PM CDT MON JUL 28 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    DUTCHTOWN AREA            MO   0.75 INCH HAIL AND WIND
07/28/03   CAPE GIRARDEAU                 HIGHWAY 74 AND COUNTY
                                          ROAD 220...60 MPH WINDS
                                          AND DIME SIZED HAIL
                                          REPORTED BY CAPE COUNTY
                                          EOC.
Local storm report, Jul 28, 5:14 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
514 PM CDT MON JUL 28 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    POPLAR BLUFF              MO   0.75 TO 1.00 INCH HAIL
07/28/03   BUTLER                         AND WIND                                                             TREES DOWN ON W HIGHWAY
                                          NEAR HIGHWAY 67. TREES
                                          DOWN IN POPLAR BLUFF.
                                          DIME TO QUARTER SIZED
                                          HAIL IN POPLAR BLUFF.
                                          REPORTED BY EMA
                                          DIRECTOR.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 4:35 PM CDTSevere Thunderstorm WarningPAHLivingston, McCracken, Marshall40 min
Jul 28, 5:17 PM CDTSevere Thunderstorm WarningPAHLyon, Marshall, Trigg28 min
Jul 28, 5:30 PM CDTSevere Thunderstorm WarningPAHCarlisle45 min
Jul 28, 5:38 PM CDTSevere Thunderstorm WarningPAHBallard22 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.